Have had chronic cough for 6 months, dry unproductive Previous
Patient :Have had chronic cough for 6 months, dry unproductive. Previous smoker, quit 2 years ago. have been seeing a pulmonary specialist for last 6 months, diagnosed with asthma and severe allergies. On qvar 40 mcg, proair, allergra, benedryl, tessalon pearls 600 mg at night. Previously on tussionex for night time (cough worse at night die to inability to sleep) followed up with doc, have bronchcoscopy scheduled in two weeks. Doctor stopped tussionex and had me try 2 pills of Tylenol 3 at night This weekend. Severe abdominal cramping and vomiting, had to stop..prescribed Zofran for nausea and vomiting this morning when I called to inform them of the negative side effect. Doctor is at a conference so my question was deferred to a PA on staff. PAs nurse called me and told me to stop Tylenol 3 and take OTC robitusson. The specialist would not have prescribed such a strong med if it were possible to only take OTC medication. The tyleno 3 did nothing for the cough except make me vomit profusely. OTC cough med does not work for the cough, even when adding tessalon pearls to it At night, as I have tried this several times in desperation to stop the cough.
I have called the office again asking if it is OK to try 800 to 900 mg of the tessalon pearls to try and see if that calms the cough. The office has not called me back and have not been very supportive or interested in solving this problem.
I had just visited my specialist on friday, 3 days ago. The PAs nurse said that if the nausea doesn't stop that I will need to go in for a followup..which is ridiculous because I just met with my specialist and my ongoing and immediate issue isn't nausea it is the cough and my anxiety over the horrific and painful coughing that I will experience tonight. I will cough sometimes until I vomit...been on antibiotics for possible whooping cough and tested..test came up abnormal, but doc thinks this is from antibodies from my vaccine years ago.
Please tell me if I can just take 900 mg of these benzonatate pearls tonight with OTC cough med so I don't hurt myself coughing and lose sleep. :( thank you
Thank you for your medical query at AskTheDoctor.com
I understand your concern.
Regarding the Benzonatate, the recommended regimen is 100 mg tablets to be taken thrice a day after every 6-8 hours. If the coughing is severe the dose can be increased up to 200 mg per day, but 600 mg is the maximum medicine in a day. I will strictly advise you not to cross the 600 mg dose, as you will end up with severe side effects such as nausea, fatigue, headache, e.t.c
You can take an OTC cough syrup in addition to the Benzonatate, or you can take an antihistaminic like Levocetirizine 5 mg once daily till the cough subsides.
2 pills of Tylenol 3 at the night should have been avoided, as it is a strong drug and affects the liver directly. I am not sure from your history, why did the doctor recommend Tylenol 3 2 pills. The vomiting and nausea that you started is a side effect of the drug. The liver is very sensitive to Tylenol and 2 pills should not have been taken together.
I will advise you to get a second opinion, as I do not suggest the same medicines that the doctor prescribed to reduce the nausea. If you did take 900 mg, you will have further retching and vomiting.
Hope this was helpful,
Feel free to discuss further,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.